Erin O'Connor (kirinqueen) wrote in iddm_life,
Erin O'Connor
kirinqueen
iddm_life

Lantus and infections


Some time in late June I developed a patch of scaly red skin on my shoulder. It took me a while to realize it wasn't just a bit of dry skin, but once I did, I thought it might be ringworm, so I started to put an over-the-counter anti-fungal cream on it, since that's what they would have told me to do if I'd have gone to the doctor about it. For several weeks into the month following the development of the skin problem, I kept having to increase the amount of long-acting insulin I was taking, which is what then pushed me to seeing the folks at student health about it. The nurse took a scrape of one a newly-developed-and-thus-untreated patches to determine whether it was ringworm, but it came back inconclusive. She told me to keep treating it with the cream, which I did, but I also spoke with one of the regular doctors, voicing my concern that my increased insulin need had something to do with the skin infection, and that it might not be ringworm at all, but pityriasis rosea. I referred to my level of physical activity as not up to my standards, but I think the doctors are used to dealing with people who have no concept of proper regular activity, so the doctor's general opinion was that my increased insulin dosage may as easily have something to do with a slowing metabolism and decrease of physical activity as anything else. The doctor did prescribe an oral anti-fungal medication, which I took, but which had no effect on my skin problem, which by this point (three or so weeks ago) had spread all over my abdomen and back. Such are the classic symptoms of pityriasis rosea, or as my sister (who also once suffered from this weird non-contagious as-yet-untreatable disease) calls it, "the pits."

Now the skin infection is receding, and -- surprise! -- so is my need for long-acting insulin. I've had to decrease it the past few days, and no doubt will continue to in the next few. (Hopefully today will be the only day during the decrease that I'll have to leap out of bed into the bathroom before I spew bile in yet another bizarre symptom of hypoglycemia.)

The long-acting insulin I take is Lantus, which is relatively new as such things go, and which seems to react a little differently with all the other chemical things going on in the body than other long-acting insulins. Since it hasn't been around that long, doctors haven't had the exposure to how it works, and so don't realize that the way Lantus works could be a factor in my reaction to infection. Additionally, we type 1 diabetics are rarer than the other kind, so those who treat us tend to forget that we are simply healthier and more active than those others, and must be dealt with accordingly.
Subscribe
  • Post a new comment

    Error

    default userpic
    When you submit the form an invisible reCAPTCHA check will be performed.
    You must follow the Privacy Policy and Google Terms of use.
  • 0 comments